News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Renal Failure

Question: increased creatinine


 tazshareef - Thu Sep 09, 2004 8:08 pm

Hello, i am new to this forum.
My faher is 68 , recently migrated from pakistan, last month he felt shortness of breath due to low Hb ( reason unknown), ekg nowmal, diagnosed with non ST elevated MI. angioplasty done of right coronory artery and 2 stents placed,9 08/20/04 his LAD is 70% blocked and 3 rd artery is totally bloacked,
His Hb at the time of admission was 6 , he has been having low Hb since last 2 years , the lowest was 7.6 for which he received vit b 12 shot. During his stay in the hospital he received 4 units of whole blood and 5 units of platelets cause his platelets are low too. WBC'S normal.

He developed hematoma and pseudo aneurysm where they performed angioplasty ( in the groin area) for which he was kept admitted b/c of chilling fever. was given vancomycin.
He was discharged on 26 th aug with following medicines
zocor, clopidrogrel, metoprolol, aspirin,enalapril and folic acid,
2 days after he was discharged he developed killing pain on the medial border of scapula.
The lab reults of 08/09/04 showed Hb 9.2 ( 9.6 at the time of discharg on 26 th aug) , platelts 57,000 and creatinine of 2 (o.7 ) at the time of discharge.
He is scheduled to undergo bone biopsy on 29 sept 2004.
Please let me know why has his creatinine gone up and what management do we need to do?. Thanks
 Dr. Yasser Mokhtar - Fri Sep 10, 2004 2:41 am

User avatar Dear Taz,

The elevated creatinine could be secondary to:
1. The dye load that he had for the angiogram and the stents.
2. He already has atherosclerosis and one of the complications of angiography can be having of what is known as cholesterol emboli to the kidneys as the catheter is advanced in the aorta towards the heart, it can dislodge some cholesterol to the artery supplying the kidneys.

That being said, he remained in the hospital for a few days, so if any of the above mentioned things could have happened, they should have had happened then and discovered before discharge because this is the time window during which they happen.

3. Simple fact that when he went home, he was not eating or drinking enough and taking medications that lowered his blood pressure like the enalapril and the metoprolol.
4. Enalapril can sometime affect the kidneys in some people.
5. Zocor can cause muscle damage and renal failure as a consequence.
6. Since he has atherosclerosis of his coronaries, he could have atherosclerosis of the arteries supplying the kidneys as well and as he had a heart attack, he had a "kidney hit".

The causes of increased creatinine are so numerous, increased creartinine has to be looked at on a case by case basis. In a complicated case like your father's, my inclination is to have a nephrologist involved.

The things that need to be done at this point is a simple urinalysis, to get an ultrasound of the kidenys, have a duplex ultrasound on the renal arteries to see whether there is any stenosis, get enough hydration, stop all medications that can cause harm to the kidneys.

There are not any medications that can make kidneys better, if the kidneys fail, dialysis is the only solution.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 aha_malki - Sun Oct 24, 2004 9:28 am

Also the bone marrow biopsy result need to be checked as certain disorders associated with anemia, low platelets can be associated with renal impairment in different ways and mechanisms

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here